Certain properties and applications of the 2D Sheffer and related polynomials


In this article, the 2D Sheffer polynomials are introduced and their quasi-monomial properties are established. Further, certain properties of the 2D Sheffer polynomials are studied by making use of matrix algebra. This approach offers a powerful tool for investigating properties of the multi-variable special polynomials. The recursive formulae and differential equation for these polynomials are established using the properties and relationships between the Pascal functional and Wronskian matrices. The corresponding results for the 2D associated Sheffer and 2D Appell families are also derived. Further, these results are demonstrated for the truncated exponential–Sheffer and Legendre–Sheffer families and also for certain members of these families.

This is a preview of subscription content, access via your institution.


  1. 1.

    Appell, P.: Sur une classe de polynômes. Ann. Sci. École. Norm. Sup. 9, 119–144 (1880)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Appell, P., Kampé de Fériet, J.: Fonctions Hypergéométriques et Hypersphériques: Polynômes d’Hermite. Gauthier-Villars, Paris (1926)

    Google Scholar 

  3. 3.

    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms. MIT Press, London (2009)

    Google Scholar 

  4. 4.

    Dattoli, G.: Hermite–Bessel and Laguerre–Bessel functions: a by-product of the monomiality principle, Advanced Special Functions and Applications, (Melfi, 1999), 147–164, Proc. Melfi Sch. Adv. Top. Math. Phys., 1, Aracne, Rome (2000)

  5. 5.

    Cesarano, C., Fornaro, C., Vaquez, L.: Operational results on bi-orthogonal Hermite functions. Acta Math. Univ. Comen. 85, 43–68 (2016)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Dattoli, G., Cesarano, C., Sacchetti, D.: A note on truncated polynomials. Appl. Math. Comput. 134(2–3), 595–605 (2003)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Cesarano, C.: Operational methods and new identities for Hermite polynomials. Math. Model. Nat. Phenom. 12, 44–50 (2017)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Dattoli, G., Lorenzutta, S., Mancho, A.M., Torre, A.: Generalized polynomials and associated operational identities. J. Comput. Appl. Math. 108(1–2), 209–218 (1999)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Cesarano, C., Ricci, P.E.: The Legendre polynomials as a basis for Bessel functions. Int. J. Pure Appl. Math. 111, 129–139 (2016)

    Article  Google Scholar 

  10. 10.

    Kim, T., Kim, D.S.: Identities for degenerate Bernoulli polynomials and Korobov polynomials of the first kind. Sci. China Math. 62, 999–1028 (2019)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Kim, T., Kim, D.S.: A matrix approach to some identities involving Sheffer polynomial sequences. Appl. Math. Comput. 253, 83–101 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Khan, S., Yasmeen, Ghazala, Ahmad, Naeem: On a new family related to truncated exponential and Sheffer polynomials. J. Math. Anal. Appl. 418, 921–937 (2014)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Khan, S., Raza, N.: General-Appell polynomials within the context of monomiality principle. Int. J. Anal., 1–11 (2013)

  14. 14.

    Khan, S., Raza, N.: Families of Legendre–Sheffer polynomials. Math. Comput. Model. 55, 969–982 (2012)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Roman, S.: The Umbral Calculus. Academic Press, New york (1984)

    Google Scholar 

  16. 16.

    Sedgewick, R., Flajolet, F.: An Introduction to the Analysis of Algorithms. Addison-Wesley, Boston (2013)

    Google Scholar 

  17. 17.

    Sheffer, I.M.: Some properties of polynomial sets of type zero. Duke Math. J. 5, 590–622 (1939)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Smirnov, Y., Turbiner, A.: Lie algebraic discretization of differential equations. Modern Phys. Lett. A 10(24), 1795–1802 (1995)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Yang, Y., Micek, C.: Generalized Pascal functional matrix and its applications. Linear Algebra Appl. 423, 230–245 (2007)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Yang, Y., Youn, H.: Appell polynomial sequences: a linear algebra approach. J. Algebra Num. Theory Appl. 13, 65–98 (2009)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Youn, H., Yang, Y.: Differential equation and recursive formulas of Sheffer polynomial sequences. ISRN Discrete Math. 2011, 1–16 (2011) (Article ID 476462)

Download references

Author information



Corresponding author

Correspondence to Shahid Ahmad Wani.

Ethics declarations

Conflicts of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Wani, S.A., Khan, S. Certain properties and applications of the 2D Sheffer and related polynomials. Bol. Soc. Mat. Mex. 26, 947–971 (2020). https://doi.org/10.1007/s40590-020-00280-5

Download citation


  • 2D Sheffer polynomials
  • Monomiality principle
  • Pascal functional matrix
  • Wronskian matrix
  • Recursive formulae
  • Differential equation

Mathematics Subject Classification

  • 15A15
  • 15A24
  • 33E30
  • 65QXX